North Carolina, 2020

Flood in North Carolina, May 28, 2020

May 28, 2020 · NWS ILM · 1 event in 1 county or zone

The remnants of a tropical system produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The remnants of a tropical system produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 2:26 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 28, 2:26 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
326 AM EDT Thu May 28 2020

.SYNOPSIS...
Unsettled weather will continue for the remainder of the week
as south winds maintain tropical moisture across the area. A
cold front will make its way through the Carolinas this weekend
bringing cooler and drier weather by early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A very humid tropical airmass left behind departing Tropical
Depression Bertha will bring more showers and thunderstorms today
through Friday. Precipitable water values near 2.0 inches is well
above the 90th percentile for late May and is among the highest
values observed this early in the season at MHX and CHS. (Ref: SPC
Sounding Climatology webpage www.spc.noaa.gov/exper/soundingclimo)

Convective activity has recently focused into a couple of north-
south bands lined up near the coast. High-res models indicate the
band extending from Myrtle Beach north toward Clinton may be with us
through daybreak, expanding inland as insolation destabilizes the
airmass later today. Forecast PoPs range from 60-80 percent today.
While undoubtedly heavy rainfall will occur, the Flash Flood Watch
will be allowed to expire for most counties as confidence in
widespread flooding is not as high as during the passage of the
cyclone center yesterday.

After mainly dry conditions this evening, models indicate marine
convection should redevelop just off the coast and spread inland
overnight. This is actually a familiar pattern during enhanced
onshore flow during summertime. Evening PoPs of 10-20 percent
increase to 40-70 percent late tonight. High chances for showers and
storms continue into Friday with essentially the same airmass in
place.

With mostly cloudy skies and plenty of showers around, diurnal
ranges will be smaller than is typical this time of year. Highs
should reach the lower-mid 80s both today and Friday, with lows
generally in the lower 70s tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Mid level trough paired with a front just to our west will keep the
weather rather unsettled through the period. Rainfall rates will
vary from light to moderate as forcing should never be strong enough
to support heavy rainfall. Friday night will be mild due to cloud
cover while Saturday afternoon will be near normal. Some drier air
should start filtering in Saturday night and support fairly
seasonable lows.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A shower may linger along the coast Sunday morning but then
moderately strong cold and dry advection will get underway as a
fairly amplified trough develops over the eastern U.S. The pattern
will be quite progressive and the cool high that builds in will
already be transitioning off the coast Tuesday. Monday thus looks
the  coolest with highs in the upper 70s and lows in the mid 50s
(low 60s along the coast). Rather cool for June 1 but still far from
record lows. The Tuesday moderation will be quite tempered;
residents will find the return of more seasonable temperatures and
humidity levels by Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Narrow bands of showers moving north in the outer circulation of
Tropical Depression Bertha will continue through the day.
Various high-res models differ on precisely where these bands
will set up today, but inland activity early this morning is
expected to diminish between 08-09Z while convective activity
along the coast increases. The CRE and MYR airports will be most
affected by this convective potential now through 12Z, possibly
developing across ILM as well. Although inland showers may
diminish, low stratus and fog may develop IFR conditions mainly
between 09-12Z. Inland convection may redevelop during the
afternoon mainly after 16Z.

Extended Outlook...Unsettled weather continues tonight through
Saturday with brief periods of MVFR/IFR conditions in showers
and t-storms. As TD Bertha moves farther away from the area
convective activity should become more diurnal nature occurring
mainly during the afternoons and evenings.

&&

.MARINE...
Tropical Depression Bertha will move into the central Appalachians
today and weaken further. South winds expected to continue across
the Carolina coastal waters between high pressure well offshore and
a cold front approaching the Mississippi Valley region. Speeds
should remain near 15 knots today through Friday. Waves of showers
and thunderstorms are expected mainly this morning, then again late
tonight into Friday morning -- but here really isn't a time when dry
weather can be guaranteed given the humid tropical airmass.

Seas currently range from 4 to 5 feet, however a Small Craft
Advisory will continue through most of the morning across the NC
waters where seas are locally 6 feet as reported at the Frying Pan
Shoals buoy currently. The 8 second easterly swell and 6 second wind
wave which constitute our wave spectrum today should slowly diminish
with time tonight into Friday.

South to southwest winds generally in the  10-15kt range and seas 3-4
ft through the early part of the weekend. Change comes with cold
frontal passage on Sunday at which time winds will swing around to
the northeast. Wave heights don't appear to change much with FROPA
though wave faces may steepen slightly. Northeasterly flow continues
into Monday but wind speeds should taper slightly as the center of
the high approaches from the west.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 4 AM EDT early this morning for
     NCZ107.
MARINE...Small Craft Advisory until 10 AM EDT this morning for AMZ250-
     252.

&&

NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TRA
Hazardous weather outlook, May 28, 3:01 AM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
401 AM EDT Thu May 28 2020

AMZ250-252-290815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
401 AM EDT Thu May 28 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-NCZ087-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
290815-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
401 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-290815-
Bladen-Columbus-
401 AM EDT Thu May 28 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbus

When
May 28, 4:05 AM EST to 7:00 AM EST
Where
Columbus County, 1.38 mi S of Artesia to 0.64 mi SSE of Artesia
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
34.300, -78.570

Flooding was reported on Dupree Landing Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892234.